Alert archive / Michigan / Special Weather Statements in 2021
Special Weather Statement, NWS Detroit, MI
NWS Detroit, MI issued this special weather statement at Aug 24, 2021, 8:10 PM EDT for Wayne County, Michigan. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 24, 2021, 8:10 PM EDT (00:10 UTC)
- Expired
- Aug 24, 2021, 8:45 PM EDT
- In force
- 35 min
- Issued by
- NWS Detroit, MI
- Hail
- 0.00 in
- Wind
- 30
County Wayne County, MI
The radar
The Detroit radar (KDTX), 58 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 24, 8:24 PM EDT | TSTM WND DMG | 5 Ese Taylor, MI | REPORT OF LARGE TREE BRANCHES DOWN ON ROADWAY NEAR INTERSECTION OF VINEWOOD AND 22ND ST |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 0.2 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3040 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1099 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
417
WWUS83 KDTX 250010
SPSDTX
Special Weather Statement
National Weather Service Detroit/Pontiac MI
810 PM EDT Tue Aug 24 2021
MIZ076-250045-
Wayne MI-
810 PM EDT Tue Aug 24 2021
...A strong thunderstorm will impact portions of central Wayne County
through 845 PM EDT...
At 810 PM EDT, Doppler radar was tracking a strong thunderstorm near
Dearborn, or near Taylor, moving southeast at 10 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Downtown Detroit around 820 PM EDT.
Wyandotte around 830 PM EDT.
Trenton around 840 PM EDT.
Grosse Ile around 845 PM EDT.
Other locations impacted by this storm include Highland Park,
Melvindale, Ecorse, Southwest Detroit, Allen Park, Hamtramck, River
Rouge, Lincoln Park, Riverview and Southgate.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4234 8297 4232 8306 4229 8309 4224 8313
4217 8313 4214 8312 4212 8312 4218 8334
4243 8312 4235 8292
TIME...MOT...LOC 0010Z 317DEG 9KT 4227 8318
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
$$
MannWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this special weather statement went out at Aug 24, 7:19 PM EDT, 51 minutes earlier.
Area forecast discussion, Aug 24, 7:19 PM EDT, 51 minutes before
Area Forecast Discussion National Weather Service Detroit/Pontiac MI 719 PM EDT Tue Aug 24 2021 .AVIATION... Convection will continue to fire along outflow from MCS crossing the far northern forecast area. With ample instability in place, expect a several hour period of scattered thunderstorms to begin the forecast with additional activity not out of the question late tonight. The confidence beyond the next 2 to 4 hours, however, remains very low. Gusty winds and torrential downpours will be the main hazards with this activity. .DTW THRESHOLD PROBABILITIES... * Medium in thunderstorms 00z-02z. * Medium in cigs aob 5kft 00z-02z. && .PREV DISCUSSION... Issued at 417 PM EDT Tue Aug 24 2021 DISCUSSION... Very hot and extremely humid conditions are in place across Southeast Michigan with temperatures near 90 and heat indices between 95-100 degrees. Will need to account for convective and cloud trends for Wednesday, but a heat advisory may be needed for a portion of Southeast Michigan. Complex and difficult forecast period both in the near term and during the next 24 hours as Southeast Michigan remains at the edge of robust +3000 J/kg MLCAPE reservoir. Latest development has been the persistence of the NE Wisconsin MCS. In fact, the convective line has shown a better organization in relation to the weak shear vector over the past hour. The main question is what will become of this thunderstorm activity as it crosses Lake Michigan. SPC issued a SWOMCD earlier to address it. High frequency hires solutions have been of little use showing an early dissipation of thunderstorm activity, or not showing any activity at all. This has significantly lowered confidence in the NWP data. The two governing factors on large scale forcing include: deeper, elevated thetae advection that occurring over central Lake Michigan and dynamic midlevel subsidence over Southeast Michigan that is occuring due to strong anticyclonic flow. Nil to low confidence exists moving forward, but will be watching the remnants of this Lake Michigan thunderstorm pushing eastward in what will likely be a weakened state. Elevated warm advection is expected to become removed from the main instability reservoir. Extrapolation of upstream activity carries into northern sections of the cwa after 01Z. Another possibility is that the upstream convection does dissipate completely, then regenerates on some very modest increase in low level jet forcing. The new activity could then develop over central sections of Lower Michigan before digging southward into the cwa after 06Z tonight. The potential also exists, outlined in the earlier 1205 PM Update discussion, for isolated convection to fire this afternoon after 20Z for portions of Southeast Michigan south of I 96. The last scenario that certainly remains possible is the 6.0 kft agl capping inversion holds over Southeast Michigan and brings very little activity overnight (see 24.12Z Euro). Given the magnitude and depth of instability, the potential exists for isolated strong to severe thunderstorm activity this evening and tonight. Extremely low deep layer shear will be a limiting factor on convective vigor, however, strong wind gusts of 60 mph will be possible. Given slow storm movement of less than 20 mph and potential for training in a NW to SE gradient, the potential exists for torrential rainfall rates of 1 to 2 inches per hour. Relatively higher confidence exists that weak shortwave energy traversing the top of the ridge and better focus of elevated warm advection invof of the northern Great Lakes will result in thunderstorm development over the western U.P., northwoods of northern Wisconsin overnight. A consistent model signal that brings the outflow of this activity into the Saginaw Bay region and northern Thumb after 10Z Wednesday. The same consensus then sags the composite outflow and shallow trigger for ascent through Southeast Michigan between 12-19Z Wednesday. Some timing outliers exist but the HREF and NAM are in agreement with this earlier timing. High CAPE is again advertised with MLCAPE values reaching and exceeding 3000 J/kg. Little to no deep layer shear is forecasted with 0-6km bulk shear at 10 knots or less. The potential will exist for isolated strong to severe thunderstorm wind gust, Southeast Michigan is designated as a Marginal risk for severe weather in the latest SWODY2. The item of most concern for Wednesday will be the potential for heavy rainfall. Both forward and backbuilding corfidi vectors are at less than 10 knots which brings training into play. Strong stable high pressure is then forecasted to develop over much of Canada for the middle and end of the week. An establishment of zonal flow will occur over the Great Lakes region causing the edge of greatest heat and instability to continue to eclipse the area. The big question is whether or not the 925-725mb baroclinic zone can settle south of the Michigan. Current indications are that it will struggle which brings a long duration of heat and humidity, highs of near 90 and dewpoints in the 70sm to Southeast Michigan. Proximity to the jet also brings the potential for wet and active weather but low model performance brings extremely low confidence to timing and coverage during this much warmer than normal period. MARINE... A diffuse high pressure system will bring continued light winds through the midweek period, with only a slight uptick in southwest flow through Wednesday late morning and afternoon which will result in light gusts around 15 knots across the Saginaw Bay. Otherwise, a warm and humid air mass will hold across the Great Lakes region through the midweek period which will result in continued chances for shower and thunderstorm activity. A week cold front will then drop late Wednesday into Thursday which will back flow from southwest to northwest, and will bring additional chances for showers and thunderstorms through the day. HYDROLOGY... A very hot and humid airmass will bring the potential for shower and thunderstorm activity to Southeast Michigan tonight and Wednesday. Low confidence exists in thunderstorm coverage and timing but the potential exists for widespread rainfall amounts of .5 to 1.0 inch across Southeast Michigan by Wednesday evening. Isolated flooding in urban and flood-prone regions will be possible. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. Lake Huron...NONE. Lake St Clair...NONE. Michigan waters of Lake Erie...NONE. && AVIATION.....99 DISCUSSION...CB MARINE.......AM HYDROLOGY....CB You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
Hazardous weather outlook, Aug 24, 4:42 PM EDT, 3 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 442 PM EDT Tue Aug 24 2021 MIZ047>049-053>055-060>063-068>070-075-076-082-083-252045- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 442 PM EDT Tue Aug 24 2021 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...Tonight There is a chance of thunderstorms tonight. The strongest storms will be capable of producing wind gusts to 60 MPH as they move from northwest to southeast at 30 MPH. Any thunderstorm that develops tonight will be capable of producing intense rainfall rates. Increasing heat and humidity across the region will increase the chances for thunderstorms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday High temperatures are expected to reach near 90 degrees with heat indices reaching between 95 and 100 degrees for portions of Southeast Michigan. A Heat Advisory may be needed. There will be periodic chances for thunderstorms from Wednesday through the end of the week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-252045- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 442 PM EDT Tue Aug 24 2021 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Tonight There is a chance of thunderstorms tonight. The strongest storms will be capable of producing wind gusts to 60 MPH as they move from northwest to southeast at 30 MPH. Any thunderstorm that develops tonight will be capable of producing intense rainfall rates. Increasing heat and humidity across the region will increase the chances for thunderstorms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There will be periodic chances for thunderstorms from Wednesday through the end of the week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. CB
In the hours before
Local storm report, Aug 24, 7:30 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
730 PM EDT TUE AUG 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM TSTM WND DMG 4 S SANFORD 43.61N 84.37W
08/24/2021 MIDLAND MI PUBLIC
TREE DOWN NEAR INTERSECTION OF M20 AND N GENEVA RD
&&
AMSpecial weather statement, Aug 24, 7:52 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
752 PM EDT Tue Aug 24 2021
MIZ049-054-055-250045-
Huron MI-Tuscola MI-Sanilac MI-
752 PM EDT Tue Aug 24 2021
...Gusty winds will impact portions of eastern Tuscola, Sanilac and
Huron Counties through 845 PM EDT...
At 751 PM EDT, Doppler radar was tracking a strong gust front along
a line extending from 6 miles northwest of Caseville to 6 miles east
of Owendale to near Mayville to near Otter Lake. Movement was east at
35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong gust front will be near...
Elkton around 755 PM EDT.
Kingston around 800 PM EDT.
Bad Axe around 805 PM EDT.
Marlette and Ubly around 810 PM EDT.
Port Austin and Kinde around 825 PM EDT.
Sandusky around 830 PM EDT.
Harbor Beach around 835 PM EDT.
Forestville around 840 PM EDT.
Other locations impacted by this gust front include Parisville, Huron
City, White Rock, Ivanhoe, Rapson, Grindstone City, Juhl, Elmer, New
Greenleaf and Port Crescent State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4407 8286 4401 8272 4384 8259 4330 8250
4329 8312 4333 8312 4332 8335 4329 8336
4329 8341 4336 8336 4372 8323 4393 8344
4395 8334 4400 8328 4403 8310 4407 8304
TIME...MOT...LOC 2351Z 264DEG 30KT 4398 8339 4373 8315 4337 8328 4325
8338
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MannLocal storm report, Aug 24, 7:56 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
756 PM EDT TUE AUG 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM TSTM WND DMG 3 WNW SANFORD 43.69N 84.43W
08/24/2021 MIDLAND MI 911 CALL CENTER
DISPATCH REPORTS MULTIPLE TREES AND WIRES DOWN IN THE
CITY OF JEROME TWP
&&
AMLocal storm report, Aug 24, 7:58 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
758 PM EDT TUE AUG 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 PM TSTM WND DMG 1 WSW MIDLAND 43.62N 84.25W
08/24/2021 MIDLAND MI 911 CALL CENTER
DISPATCH REPORTS MULTIPLE TREES AND WIRES DOWN IN THE
CITY OF MIDLAND
&&
AMSpecial weather statement, Aug 24, 8:05 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
805 PM EDT Tue Aug 24 2021
MIZ069-250100-
Oakland MI-
805 PM EDT Tue Aug 24 2021
...Strong thunderstorms will impact portions of Oakland County
through 900 PM EDT...
At 805 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hadley to near Holly to near Brighton to
near Pinckney. Movement was southeast at 35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Milford and Ortonville around 810 PM EDT.
South Lyon around 815 PM EDT.
Oxford and Clarkston around 820 PM EDT.
Pontiac, Novi, Northville and West Bloomfield around 830 PM EDT.
Troy, Birmingham and Rochester around 845 PM EDT.
Southfield and Royal Oak around 850 PM EDT.
Warren, Sterling Heights and Detroit Zoo around 855 PM EDT.
Other locations impacted by these storms include Franklin, Keego
Harbor, Waterford, Orchard Lake, Holly State Recreation Area,
Commerce, Rose Center, Lathrup Village, Auburn Hills and Bingham
Farms.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4245 8308 4243 8366 4287 8368 4289 8310
TIME...MOT...LOC 0005Z 306DEG 30KT 4291 8343 4275 8358 4256 8372 4243
8390
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MannSpecial weather statement, Aug 24, 8:10 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
810 PM EDT Tue Aug 24 2021
MIZ076-250045-
Wayne MI-
810 PM EDT Tue Aug 24 2021
...A strong thunderstorm will impact portions of central Wayne County
through 845 PM EDT...
At 810 PM EDT, Doppler radar was tracking a strong thunderstorm near
Dearborn, or near Taylor, moving southeast at 10 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Downtown Detroit around 820 PM EDT.
Wyandotte around 830 PM EDT.
Trenton around 840 PM EDT.
Grosse Ile around 845 PM EDT.
Other locations impacted by this storm include Highland Park,
Melvindale, Ecorse, Southwest Detroit, Allen Park, Hamtramck, River
Rouge, Lincoln Park, Riverview and Southgate.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4234 8297 4232 8306 4229 8309 4224 8313
4217 8313 4214 8312 4212 8312 4218 8334
4243 8312 4235 8292
TIME...MOT...LOC 0010Z 317DEG 9KT 4227 8318
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
MannThe office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 8:02 PM EDT | Severe Thunderstorm Warning | DTX | Lapeer | 30 min |
| Aug 24, 8:05 PM EDT | Special Weather Statement | DTX | Oakland | 55 min |
| Aug 24, 8:31 PM EDT | Special Weather Statement | DTX | Macomb | 44 min |
| Aug 24, 8:36 PM EDT | Areal Flood Advisory | DTX | Macomb, Oakland, Wayne | 2 hr |
| Aug 24, 9:28 PM EDT | Areal Flood Advisory | DTX | Macomb | 92 min |
| Aug 24, 9:40 PM EDT | Special Weather Statement | DTX | Macomb | 35 min |
| Aug 24, 9:57 PM EDT | Flash Flood Warning | DTX | Wayne | 2 hr |
| Aug 25, 3:10 AM EDT | Special Weather Statement | DTX | Tuscola | 80 min |
| Aug 25, 3:21 AM EDT | Heat Advisory | DTX | Lenawee, Livingston, Macomb, Monroe, Oakland, Washtenaw and 1 more | 17 hr |
| Aug 25, 5:43 AM EDT | Special Marine Warning | DTX | 26 min |
Nearby
Special Weather Statements in Michigan, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.